Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 109, NWS Dodge City, KS

May 21, 2007Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2007, 7:15 PM CDT for Gray County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2007, 7:15 PM CDT (00:15 UTC)
Expired
May 21, 2007, 7:43 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:25 PM CDTHAIL 11 E Cimarron, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 220015
SVRDDC
KSC069-220100-
/O.NEW.KDDC.SV.W.0109.070522T0015Z-070522T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 800 PM CDT

* AT 709 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 6 MILES SOUTH OF CIMARRON...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CIMARRON...
  RURAL RESIDENCES OF NORTHEASTERN GRAY COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3769 10046 3764 10024 3799 10023 3799 10035

$$

GERARD
1 follow-up statement
000 
WWUS53 KDDC 220043
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT MON MAY 21 2007

KSC069-220053-
/O.CAN.KDDC.SV.W.0109.000000T0000Z-070522T0100Z/
GRAY KS-
743 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN GRAY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3769 10046 3764 10024 3799 10023 3799 10035

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:48 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 21, 3:48 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT MON MAY 21 2007

.DISCUSSION...

DAYS 1-2...

THE 12Z UA CHARTS SHOWED A FAIRLY COOL SFC-700MB AIRMASS IN
PLACE ACROSS THE SOUTHERN PLAINS AND EVEN INTO SOUTH TEXAS
WITH +13C 850MB TEMPS AND 700MB TEMPS FROM 3 TO 7C. A WEAK
SHORTWAVE TROUGH WAS TRAVERSING THE HIGH PLAINS THIS AFTERNOON.
A FEW THUNDERSTORMS WERE DEVELOPING TO THE SW/W OF OUR FCST AREA.
DEEP INVERTED-V TYPE PROFILES WERE DEVELOPING THIS AFTERNOON
ACROSS CO/NM AS ZONAL FLOW DEVELOPS AHEAD OF THE NEXT STRONGER
SHORTWAVE TROUGH. THIS AIRMASS WILL SWEEP ACROSS KANSAS IN AN
ELEVATED FASHION TONIGHT. A FEW THUNDERSTORMS COULD DEVELOP IN
THIS AREA OF WARM ADVECTION THIS EVENING AND THEN GRADUALLY
DIMINISH OVERNIGHT. LOW LEVEL MOISTURE WAS ON THE INCREASE ACROSS
THE SOUTHERN PLAINS WITH 12-13C 850MB DEWPOINTS AT MAF/DRT AT 12Z.
REALLY RICH MOISTURE WAS BANKED UP AGAINST THE MOUNTAINS OF OLD
MEXICO AND COVERED SOUTH TEXAS AND THIS SHOULD MAKE A RUN FOR
KANSAS TONIGHT AND TUESDAY.

BY TUESDAY AFTERNOON, A LOADED GUN TYPE THERMAL PROFILE WILL
EXIST AHEAD OF A DRYLINE BY AFTERNOON, WITH THE ELEVATED MIXED
LAYER CAPPING THE MOIST LAYER. WEST OF THE DRYLINE, DRY ADIABATIC
LAPSE RATES WILL EXTEND UP TO ABOUT 600MB. THE STRONG SHORTWAVE
TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS TOMORROW EVENING. A
SURFACE- 700MB FRONT WILL BE LOCATED ACROSS NW KS BY 00Z WED IN
ASSOCIATION WITH THIS TROUGH. FURTHER SOUTH, THE MAIN EFFECT FROM
THE SHORTWAVE TROUGH WILL BE A TIGHTENING OF THE DRYLINE, WITH
DEWPOINTS GOING FROM 30SF BEHIND THE DRYLINE TO 60S IMMEDIATELY
AHEAD. WITH THE FAIRLY COOL SFC TEMPS AND RESULTANT STRATOCU IN
THE MOIST RETURN, THE CAPPING INVERSION WILL BE VERY PRONOUNCED
NOT TOO FAR AHEAD OF THE DRYLINE. OF COURSE, THE CIN WILL BE NEAR
ZERO BY DEFINITION ALONG THE DRYLINE AS SOUNDINGS TEND TOWARD DRY
ADIABATIC DURING THE LATE AFTERNOON. A FEW CUMULUS TOWERS MAY DEVELOP
IN THE AREA OF STRONG SFC-700MB CONVERGENCE FROM WAKEENEY TO DDC
BY 5 TO 6 PM. DEVELOPMENT WILL OCCUR NEAR THE INTERSECTION OF THE
FRONT AND DRYLINE IN NORTHERN/NW KS OR SOUTHERN NE. IT IS POSSIBLE
THAT ANY TOWERS THAT DEVELOP NEAR DDC ALONG THE DRYLINE WILL MOVE
EAST INTO THE STABLE AIR, AND NOT HAVE TIME TO DEVELOP INTO
STORMS. HOWEVER, IF ROTATING UPDRAFTS CAN DEVELOP BEFORE THE CELLS
MOVE INTO THE STABLE AIRMASS, THEN THESE STORMS WOULD CONTINUE
EVEN IN THE CAPPED ENVIRONMENT. THE UKMET AND GFS WERE SLOWER WITH
THE FRONT THAN THE NAM/WARF. WITH SUCH A STRONG JET STREAK OFF THE
WEST COAST AT 12Z(140KTS) I THINK THE NAM(WITH ITS LIMITED
DOMAIN) WILL STRUGGLE. SO A SLOWER FRONTAL MOVEMENT IS LIKELY. THE
BOTTOM LINE IS THAT ANY STORMS THAT FIRE ON THE FRONT SHOULD BE IN
OUR FAR NORTHERN COUNTIES(TREGO,LANE OR ELLIS) OR JUST NORTH OF
OUR FCST AREA TUE AFTERNOON, WITH ONLY ISOLATED SEVERE STORMS(IF
STORMS DEVELOP AT ALL) FURTHER SOUTH. THE SHEAR PROFILE AND
INSTABILITY WILL BE FAVORABLE FOR ROTATING STORMS WITH VERY LARGE
HAIL AND POSSIBLY EVEN TORNADOES.

THERE IS SOME DEBATE AS TO HOW STRONG THE NEXT SHORTWAVE TROUGH
WILL BE ON WEDNESDAY. THE UKMET/CANADIAN SHOW A STRONGER THROUGH AND
MUCH SLOWER MOVEMENT OF THE FRONT. THEREFORE, I CANNOT RULE OUT
THE CHANCE OF SEVERE STORMS IN MY SE COUNTIES(BARBER/COMANCHE/PRATT)
ON WEDNESDAY AFTERNOON. AGAIN, THE NAM APPEARS WAY TOO FAR SOUTH
WITH THE FRONT ON WEDNESDAY.

FINCH

DAYS 3-7...

MODELS ARE TRENDING TOWARDS AMPLIFYING OUR WEST COAST RIDGE OVER
THE WEEKEND WITH AT LEAST 2 S/W TROFS MOVING OUT OF CANADA INTO
THE PLAINS ALONG THE NW FLOW THROUGH EARLY NEXT WEEK. DETAILS ON
TIMINGS ARE STILL SOMEWHAT UNCLEAR, BUT IT CURRENTLY APPEARS THAT A
REENFORCEMENT OF COOLER AIR WILL SLIDE SOUTHWEST ACROSS THE AREA
ON SATURDAY NIGHT INTO SUNDAY. THE COMBINATION OF TIMING OF S/W
TROF AND CONV ALONG THIS BOUNDARY IS PROBLEMATIC. BUT SOME POPS
WERE MAINTAINED. WE MAY EVEN SEE SOME TSRA SUNDAY NIGHT AS WELL
AS A 85H BAROCLINIC ZONE SETS UP JUST TO OUR S AND SW WITH WAA
DEVELOPING OVER OUR CWA DURING THE OVERNIGHT HOURS. NOT
ANTICIPATING MUCH IN THE WAY OF A WARMUP UNTIL LATER NEXT WEEK.
GIVEN THE NEXT SHOT OF COOLER AIR, WE WILL BE UNDERCUTTING MEX
NUMBERS FOR HIGHS ON SUNDAY.

&&

.AVIATION...

ALTHOUGH SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS
EVENING...THE PROBABILITY OF ONE OF THESE STORMS MOVING OVER ANY OF
OUR 3 AIRPORTS REMAINS SMALL. WILL THEREFORE KEEP THE VCTS IN THE
TAFS RATHER THAN GO WITH ANY PREVAILING OR TEMPO GROUP. ALSO LEFT
SOME LOW CIGS TOWARDS DAYBREAK IN THE KDDC AND KHYS AS 925-8H RH
FIELDS STILL SUGGESTING SOME MORNING CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  62  71 /  20  30  30  20
GCK  60  90  53  69 /  20  20  10   0
EHA  59  87  48  69 /  20  20   0   0
LBL  61  90  57  71 /  20  20   0  20
HYS  63  78  56  69 /  40  30  40  30
P28  64  79  67  76 /  30  20  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, May 21, 3:58 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT MON MAY 21 2007

KSZ030-031-043>046-063>066-077>081-087>090-222100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 5 PM TO 11 PM
TUESDAY. IF STORMS DEVELOP...VERY LARGE HAIL AND EVEN TORNADOES
ARE POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY ALONG AND EAST OF A LINE FROM RUSH CENTER TO GREENSBURG
TO ENGLEWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074>076-084>086-222100-
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
358 PM CDT MON MAY 21 2007 /258 PM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 21, 5:59 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT MON MAY 21 2007

KSZ075-212345-
GRANT-
559 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ULYSSES...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3753 10152 3773 10136 3773 10132 3772 10130
      3772 10109 3765 10109 3750 10127 3749 10127
      3742 10135

GERARD
Special weather statement, May 21, 6:06 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT MON MAY 21 2007

KSZ077-087-212345-
GRAY-MEADE-
606 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST GRAY AND NORTHERN
MEADE COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MISSLER...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3738 10055 3730 10035 3744 10021 3787 10024

GERARD
Local storm report, May 21, 6:20 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             14 NNE HUGOTON          37.36N 101.25W
05/21/2007  E0.75 INCH       STEVENS            KS   PUBLIC

0540 PM     HAIL             6 SE PLAINS CITY        37.20N 100.51W
05/21/2007  E1.00 INCH       MEADE              KS   PUBLIC

0600 PM     HAIL             1 W ULYSSES             37.58N 101.37W
05/21/2007  E0.88 INCH       GRANT              KS   LAW ENFORCEMENT

&&
Local storm report, May 21, 6:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             7 SSW ULYSSES           37.49N 101.40W
05/21/2007  M0.88 INCH       GRANT              KS   PUBLIC

&&

JFINCH
Local storm report, May 21, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             9 S HICKOK              37.43N 101.23W
05/21/2007  M1.00 INCH       GRANT              KS   PUBLIC

&&

JFINCH
Local storm report, May 21, 7:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             8 NE MONTEZUMA          37.68N 100.34W
05/21/2007  E1.00 INCH       GRAY               KS   CO-OP OBSERVER

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:09 AM CDTWind AdvisoryDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.